Alert archive / Montana / Special Weather Statements in 2017
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 30, 2017, 2:16 PM MDT for Ravalli County, Montana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2017, 2:16 PM MDT (20:16 UTC)
- Expired
- Aug 30, 2017, 2:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Missoula, MT
County Ravalli County, MT
The radar
The Missoula radar (KMSX), 136 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -532 J/kg
- Mixed-layer LCL
- 3227 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
465 WWUS85 KMSO 302016 SPSMSO Special Weather Statement National Weather Service Missoula MT 216 PM MDT WED AUG 30 2017 MTZ005-006-302045- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- 216 PM MDT WED AUG 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAVALLI COUNTY UNTIL 245 PM MDT... At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Conner, or 28 miles south of Hamilton, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Conner, Sula, Spring Gulch campground, and Warm Springs Campground. LAT...LON 4569 11405 4582 11429 4604 11399 4587 11373 TIME...MOT...LOC 2015Z 223DEG 9KT 4585 11402 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 30, 4:11 AM MDT, 10 hours 5 minutes earlier.
Area forecast discussion, Aug 30, 4:11 AM MDT, 10 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
411 AM MDT Wed Aug 30 2017
...Red Flag Warnings in effect this afternoon through Thursday...
.DISCUSSION...An early morning thunderstorm is entering far
northwest Montana from the Idaho Panhandle. This storm should
continue to impact northwest Montana with gusty outflows of 20-40
mph and lightning through the morning hours.
Red Flag Warnings are in effect through this evening for mainly
dry thunderstorms with gusty outflow winds. Scattered
thunderstorms will develop as early as late this morning and
continue through this evening across the majority of the Northern
Rockies. The best potential for storms will be in central Idaho
across west central and southwest Montana. Storms that occur won't
bring a great deal of precipitation but rather be associated with
lightning and gusty outflow winds of 30-50 mph.
Red Flag Warnings will continue Thursday as a dry cold front
pushes through the region resulting in sustained west winds of
10-20 mph with gusts up to 30 mph.
Dry weather will continue through the weekend. High pressure will
re-establish itself over central Idaho. However northwest Montana
will remain under a breezy westerly flow with winds materializing
each afternoon and evening.
Late Sunday through Tuesday next week models are pretty consistent
showing a cool front moving in from the northeast and across the
continental divide. The biggest impact from this will be some
cooler temperatures and an increase in easterly winds especially
along the continental divide. Confidence is increasing for this
scenario however there continues to be quite a bit of uncertainty
how strong easterly winds may materialize.
&&
.AVIATION...A weak disturbance will be moving through extreme
northwest Montana this morning causing a few showers and an
isolated thunderstorms. These storms will be capable of producing
gusty and erratic winds. KGPI could be impacted by this feature
later this morning. Smoke over west central Montana will reduce
visibility to less than 3sm at times this morning with KMSO having
the biggest impact. This afternoon, the atmosphere destabilizing
allowing for increased shower activity, especially across north
central Idaho into west central and southwest Montana. These
storms will have a little more precipitation associated with them,
but gusty and erratic winds will be the main impact.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 1 PM this afternoon to 9 PM MDT Thursday
Deerlodge/West Beaverhead...East Beaverhead.
Red Flag Warning from 1 PM this afternoon to 9 PM MDT Thursday
Bitterroot...East Lolo...Flathead/Glacier Park...Salish and
Kootenai Reservation...West Lolo.
Red Flag Warning from midnight tonight to 9 PM MDT Thursday
Kootenai.
ID... Red Flag Warning from noon today to 8 PM PDT this evening
Clearwater/Nez Perce...Palouse/Hells Canyon.
&&In the hours before
Special weather statement, Aug 30, 2:16 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 216 PM MDT WED AUG 30 2017 MTZ005-006-302045- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- 216 PM MDT WED AUG 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAVALLI COUNTY UNTIL 245 PM MDT... At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Conner, or 28 miles south of Hamilton, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Conner, Sula, Spring Gulch campground, and Warm Springs Campground. LAT...LON 4569 11405 4582 11429 4604 11399 4587 11373 TIME...MOT...LOC 2015Z 223DEG 9KT 4585 11402
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:18 PM MDT | Special Weather Statement | MSO | Mineral | 27 min |
| Aug 30, 3:44 AM MDT | Special Weather Statement | MSO | Sanders | 46 min |
| Aug 30, 4:02 AM MDT | Special Weather Statement | MSO | Lincoln | 43 min |
| Aug 30, 4:39 AM MDT | Special Weather Statement | MSO | Lincoln | 51 min |
| Aug 30, 3:29 PM MDT | Special Weather Statement | MSO | Deer Lodge | 46 min |
| Aug 30, 4:41 PM MDT | Special Weather Statement | MSO | Powell | 34 min |
| Aug 30, 4:46 PM MDT | Special Weather Statement | MSO | Lincoln | 44 min |
| Aug 30, 5:00 PM MDT | Special Weather Statement | MSO | Missoula | 45 min |
| Aug 30, 5:35 PM MDT | Special Weather Statement | MSO | Lincoln | 40 min |
| Aug 30, 2:30 PM MDT | Special Weather Statement | MSO | Lewis | 45 min |
| Aug 30, 3:19 PM MDT | Special Weather Statement | MSO | Lewis | 41 min |
| Aug 30, 4:05 PM MDT | Special Weather Statement | MSO | Lewis | 40 min |
Nearby
Special Weather Statements in Montana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.